"List of other diseases, conditions, or injuries and their treatment: Conditions in Jan 2007: Shortness of breath, need for deep breaths often, discomfort / pain in the left lung region, loss of weight (around 6 kg in a short duration), night sweats. coughing, throat irritation / infection, fatigue upon slight exertion, fast / irregular heart rate.
Diagnosis that has been suggested: I was diagonised with Tuberculosis in Jan 2007. Preliminary examinations also pointed out a presence of fluid in the left lung. A portion of the fluid was removed by Thoracentesis. It was tested for cancerous cells and that test came out negative. Also, thyroid tests were normal. Heart pulse rate was around 125 beats/min. ESR was around 61 mm / hour. A CT scan done in May 2007 pointed at Empyema in the left lung.
Current medical status: After taking the TB drugs for around 7 months, I am feeling a little better but am not completely all right. The pus / fluid in the left lungs has lessened by about 30%. Fatigue still overcomes me upon activity. There is a shortness of breath, the feeling of a "pull" in the left lung sometimes. Occasionally night sweats as well.
Current medical treatment: Initially (Jan 2007) I was started on Rifampin, Isoniazid, Pyrazinamide and Ethambutol. Along with this, a 25 mg Vitamin B6 supplement was given. Corgard for tachycardia / arrhythmia. After 2 months of drugs, the drug sensitivity tests showed that the bacteria was PZA resistant. So I was asked to cut down on that and continue on the other three. Interestingly as soon as I left PZA, the symptoms started relapsing and increasing steadily. When I resumed PZA the symptoms started going down again. I am positive this is not coincidental as this has happened twice since. When I told my doctor about this incident, my doctor asked me to stop PZA and start on Streptomycin injections biweekly. My first dose caused a little headache, a quivering / numbing feeling around the lips and a drowsy feeling throughout the day. I am yet to take my second dose (due later today). However, stopping PZA has once again started increasing the symptoms slowly."
If the bacterium is resistant to PZA, then the antibiotic was not effective. It is very strange in your case, however, that excluding an ineffective antibiotic made the condition worse. It seems likely that your condition is not worse but you only think that symptoms became worse. The symptoms that you are experiencing (shortness of breath, need for frequent deep breaths, discomfort / pain in the left lung region, night sweats, coughing, throat irritation / infection, fatigue upon slight exertion, fast / irregular heart rate) are more subjective than real and may not be due to tuberculosis. A real evaluation of tuberculosis can be achieved via a microbiological examination of the sputum, a chest X-ray image, blood analyses with sedimentation rate (ESR) and skin tests (tuberculin-test).
We can say that a tuberculosis is worsening if the infective agent bacterium "Mycobacterium tuberculosis" is isolated in the sputum again, if the lung lesion is expanding, if sedimentation rate is increasing or if the tuberculin-test on the skin is more positive than previously. The opposite findings would indicate that the infection is getting better.
Mycobacterium sensibility or resistance can be tested by isolating the infective agent from the sputum and antibiogram. Urine color should not be your primary concern now.
Tuberculosis - how to determine the level of infection ? Is bacteria resistant to new drug?
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Tuberculosis , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.